Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 140, NWS New Orleans, LA

July 5, 2012Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 5, 2012, 5:24 PM CDT for Amite County, Pike County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 5:24 PM CDT (22:24 UTC)
Expired
Jul 5, 2012, 6:10 PM CDT
In force
46 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Amite County, MS, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2486 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2486 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS54 KLIX 052224
SVRLIX
MSC005-113-052330-
/O.NEW.KLIX.SV.W.0140.120705T2224Z-120705T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
524 PM CDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  SOUTHWESTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  EAST OF GILLSBERG...OR 13 MILES SOUTH OF MCCOMB...AND MOVING WEST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3100 9075 3111 9071 3117 9051 3101 9035
TIME...MOT...LOC 2224Z 081DEG 8KT 3106 9052

$$

CAB
1 follow-up statement
234 
WWUS54 KLIX 052310
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
610 PM CDT THU JUL 5 2012

MSC005-113-052320-
/O.CAN.KLIX.SV.W.0140.000000T0000Z-120705T2330Z/
AMITE MS-PIKE MS-
610 PM CDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PIKE AND
SOUTHEASTERN AMITE COUNTIES IS CANCELLED...

LAT...LON 3100 9075 3111 9071 3117 9051 3101 9035
TIME...MOT...LOC 2310Z 081DEG 8KT 3104 9064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:58 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 5, 3:58 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 PM CDT THU JUL 5 2012

.SHORT TERM...
OVERALL CONVECTION HAS BEEN LIMITED TO THE SOUTH SHORE AND ACROSS
SOUTH CENTRAL MISSISSIPPI. A FEW STRONG TO SEVERE STORMS HAVE
OCCURRED OVER SOUTHERN MISSISSIPPI THIS AFTERNOON...AND A FEW OF
THOSE COULD MAKE IT INTO OUR SOUTHWESTERN MISSISSIPPI COUNTIES
BEFORE THE DAY ENDS. IT LOOKS LIKE COVERAGE ACROSS THE NORTHSHORE
WILL BE LIMITED...BUT A FEW SHORT RANGE MODELS STILL HAVE A FEW
ISOLATED THUNDERSTORMS BEFORE THE DAY IS OVER. WE WILL CONTINUE TO
MONITOR THE RADAR FOR ANY DEVELOPMENT THIS EVENING. TOMORROW
COVERAGE SHOULD BE GREATER AS A WEAK DISTURBANCE ROTATES OVER THE
REGION AROUND THE UPPER HIGH. HAVE KEPT LIKELY POPS FOR TOMORROW.
SOUNDINGS STILL LOOK PRETTY SIMILAR TO WHAT THEY HAVE BEEN FOR THE
LAST COUPLE OF DAYS...DECENT CAPE COMBINED WITH HIGH PW VALUES AND
SLOW STORM MOTION COULD LEAD TO A FEW STRONG TO SEVERE STORMS
WITH HEAVY RAIN AND GUSTY WINDS BEING THE MAIN THREATS FRIDAY. 13/MH

.LONG TERM...
EXPECT MORE AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND AS THE UPPER HIGH RETROGRADES A BIT TO THE WEST AND
CONVECTION DEVELOPS AROUND THE PERIPHERY OF THE HIGH. HAVE KEPT
CHANCE POPS THROUGH THE WEEKEND TO REFLECT THIS. A FEW OF THOSE
STORMS COULD BE STRONG. A POTENTIAL BREAK IN THE PATTERN COMES IN
ON MONDAY AND TUESDAY OF NEXT WEEK. LONG WAVE TROUGHING IS
EXPECTED TO MOVE SOUTHWARD WITH THAT BRINGING A BOUNDARY SOUTHWARD
ACROSS THE SOUTHEAST UNITED STATES. THIS BOUNDARY IS EXPECTED TO
STALL TO ACROSS THE AREA THROUGH THE MIDDLE OF NEXT WEEK. HAVE
KEPT CHANCE POPS THROUGH THE REST OF THE FORECAST PERIOD TO
REFLECT THE BOUNDARY. MODELS ARE IN DECENT AGREEMENT WITH THIS
SOLUTION...ALTHOUGH THE GFS IS STILL A TAD BIT FASTER WITH THE
PROGRESSION OF THE BOUNDARY. THE TAKEAWAY IS RAIN WILL BE IN THE
FORECAST FOR THE NEXT SEVERAL DAYS. 13/MH

&&

.AVIATION...
MOST CONVECTION HAS MANAGED TO MISS TERMINALS THUS FAR. HEAT GENERATED
CONVECTION OVER CENTRAL MISSISSIPPI MOVING SOUTHWESTWARD AND MAY
STILL IMPACT KMCB BEFORE 00Z. GULF AND LAKE BREEZES...THOUGH PRONOUNCED
AND DETECTABLE ON LATEST RADAR LOOP...HAVE BEEN LESS OF A FOCUS
FOR GENERATION THUS FAR. NONETHELESS...STILL EXPECTING ALL ACTIVITY
TO DIMINISH SHORTLY AFTER 01Z WITH VFR CONDITIONS EXPECTED THROUGH
06/18Z. A REPEAT OF AFTERNOON CONVECTION IS ANTICIPATED FOR
FRIDAY. 24/RR

&&

.MARINE...
LIGHT WINDS AND LOW SEAS ARE EXPECTED TO CONTINUE FOR THE NEXT 5-7
DAYS. TROPICS REMAIN QUIET WITH A SOME CLOUD ENHANCEMENT WITH
EASTERLY WAVE INTERACTING WITH LAND MASSES OF PUERTO RICO AND
HISPANIOLA. THIS WAVE WILL CONTINUE TO MOVE WEST BUT WILL BE
ENCOUNTERING SHEAR TO LIMIT ANY INTENSIFICATION.  24/RR

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING CONVECTION.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  93  70  91 /  30  60  30  40
BTR  73  93  73  93 /  30  60  30  40
ASD  73  91  73  91 /  30  60  30  40
MSY  76  91  76  91 /  30  60  30  30
GPT  74  91  74  92 /  30  60  30  30
PQL  72  92  72  91 /  30  60  30  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 5, 12:41 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1241 PM CDT THU JUL 5 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-060500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1241 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE. THE MAIN THREATS WILL BE STRONG/DAMAGING WIND
GUSTS 45 TO 60 MPH...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING. SOME SMALL HAIL MAY ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY WITH SCATTERED
THUNDERSTORMS EXPECTED EACH DAY SATURDAY THROUGH WEDNESDAY.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW
ISOLATED STORMS COULD BECOME STRONG TO SEVERE...PRODUCING GUSTY
WINDS... SMALL HAIL...FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS.

FOR MORE INFORMATION...VISIT OUR WEBSITE OR FOLLOW US ON FACEBOOK
BY SEARCHING FOR NATIONAL WEATHER SERVICE NEW ORLEANS OR ON
TWITTER BY SEARCHING FOR N W S NEW ORLEANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

In the hours before

Special weather statement, Jul 5, 5:01 PM CDT, 23 minutes before
LAZ037-071-MSZ069-070-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
501 PM CDT THU JUL 5 2012

...STRONG THUNDERSTORM MOVING WEST AFFECTING AMITE COUNTY...ST.
HELENA PARISH...NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...

AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTH OF MCCOMB...OR ABOUT 3 MILES
NORTHEAST OF OSYKA...MOVING WEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...OSYKA...
KENTWOOD...EASLEYVILLE AND GILLSBERG

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 5, 5:15 PM CDT, 9 minutes before
MSZ068-069-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 PM CDT THU JUL 5 2012

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING AMITE
COUNTY...WILKINSON COUNTY...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 20 MILES WEST OF LIBERTY...OR ABOUT 4
MILES SOUTHWEST OF CROSBY...THE STORMS WERE NEARLY STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CROSBY AND GLOSTER

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:16 PM CDTSevere Thunderstorm WarningLIXWalthall38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.